…but they don’t fall down.
So I recently discovered that I am turning into a Weeble.
For the benefit of anyone not familiar with the concept of Weebles, they are egg shaped little characters, with no legs, and tiny little arms. A picture is worth a thousand words (apparently), so here are some pictures of Weebles I found on the interweb.
So this little chap above is a Weeble. As you can see, no legs, tiny useless arms, and a flesh coloured shirt. He also appears to have holes where his eyes should be. His catchphrase is ‘Weebles wobble, but they don’t fall down’.
I used to have Weebles when I was a child, and a little see-saw and roundabout for them to play on. As you can see in the picture below, Weebles like playing in the park – my Weebles did not have the slide or swing unfortunately.
Weebles at play
My final Weeble picture shows a herd (I think that’s the correct collective term) of Weebles who appear to be lining up in some kind of battle formation. I’m not sure who they are preparing for battle with, or who or what the natural enemy of the Weeble is – perhaps some enormous bird of prey that pecked out all their eyes?
Weebles at war
Looking at Weebles now, I actually find them rather disturbing. Why are they all wearing flesh coloured clothing? And why do they have holes instead of eyes? They don’t look appealing, they look creepy. Fortunately the toy industry has come a long way since then. Lego, it’s the only toy you need.
Anyway, moving on, why am I talking about Weebles? Well, as we have learnt from our discussion so far, Weebles are all torso with no legs and puny little arms. Well, thanks to the steroids I am taking to stop my head exploding, that’s exactly where I’m headed (only I come with changeable shirts in various colours, and proper eyes – hopefully making me slightly less creepy).
As I have probably previously mentioned, one of the side effects of steroids is increased appetite. That, in combination with my recent limited mobility (and therefore lack of exercise) has led to me… well… getting a bit fat, especially in the typical areas where steroids make you put on weight – face, hump on back of neck, and midriff. Yet whenever I have been weighed at various hospital appointments there has been very little variation in my overall weight – which had been puzzling me.
Then the other day I found out why – I learnt that the steroids cause the muscles in your arms and legs to waste away. So while I am putting on weight in certain areas (particularly the stomach area), I’m compensating (unintentionally) by losing muscle mass from my legs and arms. Hence my overall weight has remained relatively stable.
This explains why things like climbing stairs have become such an ordeal. My upper body, which needs to be carried around by my legs is getting bigger and heavier, while my legs are getting progressively weaker. This is not a good thing.
The steroids are a double edged sword – they are performing a vital function in controlling inflammation in the brain, but most of the problems and issues I have (particularly around body image) are as a direct result of their extensive list of side effects. Prior to going on steroids I still looked like me – if it weren’t for steroids I’d still look like me, instead of slowly turning into a Weeble.
The doctors tell me to be on the lowest dose possible to keep away symptoms of the brain mets. So I find myself in a constant cycle of trying to gradually reduce the dose, only to then increase it again when I get a headache or vision problems.
In recent weeks I have had a few instances of what the doctor described as a ‘visual seizure’. The most recent was only a couple of hours ago – the other two came after a trip to the cinema, and watching a film in a dark room. Basically my vision starts to flicker a little, and I see multi-coloured little shapes (like a zig-zag for example) crossing my field of view. It would be quite pretty, if it weren’t accompanied by the fear that something is about to haemorrhage in my brain.
That’s what the doctors think happened all those months ago when I lost part of the peripheral vision in my right eye, and I’m not expected to get that back – that area of the brain is apparently ‘permanently dead’. So as you can imagine these episodes of vision problems make me quite nervous. The first time I immediately took the maximum dose of eight steroid tablets, the second time four tablets.
The problem with increasing the steroid dose is that you then have to decrease it gradually (one tablet per week) which then just prolongs all the negative side effects. So today when my vision went I just closed my eyes and waited it out – and after an hour or so it resolved itself. The doctors aren’t sure if these vision issues are disease or treatment related, so wolfing down a load of steroids isn’t necessarily the right reaction. I guess I’ll keep trying to reduce the steroids, and see if they increase in frequency or intensity – that might give us an idea what’s causing them. It gives me a bit more confidence that today’s incident resolved itself without me taking any medication.
Other than turning into a Weeble then, there’s not too much to report. I seem to be tolerating this second cycle of chemotherapy pretty well, with no major side effects to speak of. I get a little dizzy and light headed sometimes when I stand up, particularly towards the end of the day, but am yet to fall over, which is further evidence for the Weeble connection – I wobble, but I don’t fall down (yet).
Pain in my arm has significantly improved, and even the back pain suddenly seems to be beginning to fall in line – it’s still there, but I found myself crawling round the floor chasing Saskia yesterday, which I would never have been able to do a week ago. At this point I’m reluctant to tempt fate by being too optimistic, but it seems there is some improvement in that area at last. And my energy levels seem to be improving day by day at the moment.
So all in all, apart from resembling a creepy toy from the 1970s, I feel in a pretty good place right now.
Right, that’s it for today. Barring any sudden unexpected developments in my situation (please no!), the next post will be about Saskia.